Rhabdomyolysis precipitated by possible interaction of ticagrelor with high-dose atorvastatin

We have learned during top drugs that rhabdomyolysis is a serious side effect of Atorvastatin. Rhabdomyolysis is a breakdown of muscle tissue that causes protein and all intracellular contents to be released into the blood. In this review, the authors discuss a possible drug interaction that can increase the potential of developing rhabdomyolysis.

Ticagrelor is a blood thinning agent that can decrease the risk and prevent the occurrence of heart attack or stroke. Ticagrelor is usually combined with high dose statin therapy, usually atorvastatin 80mg, for secondary prevention of coronary artery disease. Ticagrelor is also metabolized by cytochrome P450 and is a weak CYP 3A inhibitor. Atorvastatin is mainly metabolized by CYP 3A4. Therefore, when dosed together the concentration of atorvastatin in the blood increasing drastically. The AUC of atorvastatin when used in combination with ticagrelor is nearly 50% higher.

Although a patient can develop rhabdomyolysis from atorvastatin alone, their potential risk of having rhabdomyolysis increases greatly. A way doctors are combating this drug interaction is by lowering the dose of atorvastatin to 40mg due to the concentration of the drug in the blood over a longer period of time.

As future pharmacists, I think it is important to be aware of drug interactions that might not be marked as “major”. Different age groups and patient populations metabolize drugs differently. When you add a regimen that increases concentration of a drug into an already poor metabolizer of a certain medication, drug interactions can become more high risk, and the potential for serious side effects will increase. I think it is important to always consider our patient first and match the medications to best fit them individually. As pharmacists, we need to aware of and looking out for any potentially harmful drug regimens for our patient.

Link to article

 

Kido K, Wheeler M, Bailey A, Bain J. Rhabodomyolysis precipitated by possible interaction of ticagrelor with high-dose atorvastatin. JAPhA. 2015; 55.3:320-23

1 thought on “Rhabdomyolysis precipitated by possible interaction of ticagrelor with high-dose atorvastatin”

  1. I agree with you. Regardless of whether an interaction is listed as major, or minor, we need to consider the patient first and consider what about that patient would put them at a greater risk to develop these side effects. However, many community pharmacies are very very busy and have to pick and choose which interactions and increased risks are worth pulling the patient aside for. This is why MTM programs are so very important so that a pharmacist can take a deeper look at that person and their profile. This way, all risks and interactions can be assessed and explained to the patient so that they are aware and can make informed decisions regarding their medications.

Leave a Reply